Tornadoes · United States · Mississippi · 2011
EF1 tornado, Tomnolen, Mississippi, April 20, 2011
This EF1 tornado ran 3.3 miles across Webster County on April 20, 2011, touching down at 8:09 PM CDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 20, 2011
- Touchdown
- 8:09 PM CDT (01:09 UTC)
- Lifted
- 8:15 PM CDT (01:15 UTC)
- On the ground
- 6 minutes
- Path length
- 3.3 miles (5.3 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Webster County
- Touchdown point
- 33.472, -89.374
- Lift-off point
- 33.516, -89.352
- Record number
- 1104201909-01
What the Weather Service recorded
A multi-round severe weather event developed during the early morning hours of the 20th and lasted into the afternoon of the 21st. There were breaks in the episodes of the storms, but the axis of the activity mainly stayed across the northern sections of the forecast area. During these episodes, scattered supercell thunderstorms developed and produced large hail along with some damaging winds. A few of the more intense supercell storms produced hail as large as tennis balls and baseballs. As these storms moved over the same locations, locally heavy rainfall and flash flooding occurred across some areas.
This tornado touched down around the Tomnolen Community and downed multiple hardwood and softwood trees along with some roof damage to a couple homes. Max winds were around 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
56 minutes of warning. NWS JAN issued a tornado warning for this county at 00:13 UTC, 56 minutes before the tornado touched down, in force until 01:15 UTC.
The county was under a severe thunderstorm watch, issued at 00:55 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 10:05 UTC | 15:00 UTC | Severe Thunderstorm Watch | JAN |
| 10:25 UTC | 11:15 UTC | Severe Thunderstorm Warning | JAN |
| 13:08 UTC | 16:00 UTC | Flash Flood Warning | JAN |
| 14:22 UTC | 21:26 UTC | Flash Flood Watch | JAN |
| 17:28 UTC | 17:47 UTC | Severe Thunderstorm Warning | JAN |
| 18:07 UTC | 00:55 UTC | Severe Thunderstorm Watch | JAN |
| 19:29 UTC | 20:30 UTC | Severe Thunderstorm Warning | JAN |
| 20:12 UTC | 20:45 UTC | Tornado Warning | JAN |
| 20:38 UTC | 21:15 UTC | Severe Thunderstorm Warning | JAN |
| 21:21 UTC | 00:15 UTC | Flash Flood Warning | JAN |
| 23:06 UTC | 00:00 UTC | Tornado Warning | JAN |
| 23:35 UTC | 01:30 UTC | Flash Flood Warning | JAN |
| 00:00 UTC | 01:00 UTC | Tornado Warning | JAN |
| 00:13 UTC | 01:15 UTC | Tornado Warning | JAN |
| 00:55 UTC | 07:00 UTC | Severe Thunderstorm Watch | JAN |
| 01:01 UTC | 01:45 UTC | Severe Thunderstorm Warning | JAN |
| 01:33 UTC | 04:30 UTC | Flash Flood Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 20, 5:27 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 20, 5:27 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT WED APR 20 2011
.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP NORTH OF
THE AREA AND OVER EAST CENTRAL MISSISSIPPI THIS AFTERNOON AND EARLY
EVENING. THE BOUNDARY STILL REMAINS FROM GREENWOOD BACK INTO
NORTHEAST TEXAS...WITH SHOWERS AND THUNDERSTORMS FIRING ALONG THE
BOUNDARY AND SLOWLY MOVING ACROSS EAST CENTRAL MISSISSIPPI. MUCH OF THE
ACTIVITY TO THE WEST SEEMS TO BE MOVING NORTH AND EAST WITH A WEAK
UPPER WAVE. DEVELOPMENT TO THE SOUTH HAS BEEN SLOW. THE MODELS
CONTINUE TO SUGGEST THE BOUNDARY WILL SINK FURTHER SOUTH AND STORMS
WILL DEVELOP OVER THE NORTHERN HALF OF THE AREA. WITH THE BOUNDARY
STALLED AND THE WAVE TO THE WEST NOT HELPING TO MOVE THE SYSTEM OUT
OF THE AREA...IT IS UNCLEAR HOW FAR SOUTH TO EXPECT THUNDERSTORM
ACTIVITY. WILL NOT ADJUST THE FLASH FLOOD WARNING AT THIS
TIME...SINCE STORMS HAVE GENERALLY BEEN EAST OF THE RIVER ALONG THE
HIGHWAY 82 CORRIDOR. WITH THE UNCERTAINTY IN THE MOVEMENT OF THE
BOUNDARY ALL COUNTIES WILL LIKELY REMAIN IN THE SEVERE THUNDERSTORM
WATCH FOR THE DURATION.
THE LOCAL MODELS WERE SUGGESTING THE BEST WIND AND HAIL POTENTIAL
WILL REMAIN OVER EAST CENTRAL MISSISSIPPI. THERE WERE SOME BREAKS IN
THE CLOUDS...WHERE TEMPERATURES HAVE REACHED IN THE MID AND UPPER
80S. THE BEST INSTABILITY WAS OVER THE EASTERN HALF OF THE AREA...SO
EXPECTING STORMS OVER THE AREA TO INTENSIFY QUICKLY THROUGH AT LEAST
SUNSET. ANTICIPATING THE INSTABILITY TO CONTINUE TO LESSEN THROUGH
THE EVENING...BUT THE FLOODING POTENTIAL WILL LIKELY INCREASE.
SHOWERS WERE FINALLY STARTING TO DEVELOP TO THE SOUTH AND
WEST...BASICALLY RIGHT ON THE BOUNDARY. THE SOUTHERLY FLOW ON THE
RADAR SHOWS THE AREA OF CONVERGENCE...GENERALLY STRETCHING FROM
BASTROP LOUISIANA TO TCHULA TO STARKVILLE...SO ACTIVITY WILL LIKELY
INCREASE SHORTLY AND CONTINUE FOR THE NEXT FEW HOURS.
FOR THE FORECAST...MAINTAINED LIKELY POPS ALONG THE HIGHWAY 82
CORRIDOR THROUGH TONIGHT...EXPECTING THE BEST STORMS AND HEAVY RAIN
TO REMAIN OVER THAT AREA. THE BOUNDARY/UPPER TROUGH AXIS WILL SHIFT
NORTH THURSDAY...AS THE RIDGE OVER THE SOUTHEAST US RETROGRADES.
LOOKING FOR THE RAIN TO MOVE OUT OF THE AREA BY THURSDAY
AFTERNOON...WITH ONLY ISOLATED ACTIVITY LINGERING THROUGH 03-6Z.
MAINTAINED HEAVY RAINFALL WORDING...WITH SO MUCH MOISTURE FLOWING
INTO THE AREA. WILL HAVE TO LOOK AT THE EXTENDING THE FFA THROUGH 00Z
THURSDAY. HIGH PRESSURE TAKES OVER BY FRIDAY AND THE AREA WILL BE
GENERALLY DRY THROUGH THE WEEKEND. THERE MAY BE SOME ISOLATED SHOWERS
AND THUNDERSTORMS.
WENT WITH GUIDANCE TEMPS...MID TO UPPER 80S SEEM OK FOR THE NEXT FEW
DAYS. WILL SEE SOME VERY WARM LOWS WITH VALUES IN THE MID TO UPPER
60S.
&&
.AVIATION...
A FRONTAL BOUNDARY REMAINS STALLED ACROSS NORTHERNWESTERN MS. SHWRS/TSTMS
WILL PERSIST ACROSS NE MS...WITH DEVELOPMENT BACK TO THE WEST APPROACHING
LATE THIS AFTERNOON INTO THE EVENING. HEAVY RAIN...HAIL AND GUSTY
WINDS XPCTD INVOF THIS ACTIVITY. VFR CONDS WL PERSIST FOR LOCATIONS
ALONG AND S OF I-20 TODAY...WITH MVFR/OCSNL VFR CIG LIKELY CONTINUING
ACROSS NRN MS THRU THE DAY. OUTSIDE OF STORMS SFC WINDS WL BE OUT OF
THE SOUTH IN THE 7-12KT RANGE...WITH A FEW GUSTS TO 18KTS PSBL ACROSS
SRN MS. THE CHANCE FOR SHWRS/TSTMS WL PERSIST N OF I-20 THRU THE
NIGHT TONIGHT. /BK/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 66 84 67 86 / 33 18 10 11
MERIDIAN 64 85 62 86 / 40 19 13 12
VICKSBURG 65 85 66 87 / 30 19 9 11
HATTIESBURG 68 87 65 87 / 16 14 9 5
NATCHEZ 67 86 65 84 / 20 15 9 9
GREENVILLE 62 81 65 86 / 59 36 16 13
GREENWOOD 61 82 66 86 / 61 37 17 14
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-025>039-
044>046.
LA...NONE.
AR...NONE.
&&
07/BK/Hazardous weather outlook, Apr 20, 4:27 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 427 PM CDT WED APR 20 2011 LAZ024-026-MSZ059>066-072>074-212130- CATAHOULA-CONCORDIA-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 427 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>058-212130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA- CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE- 427 PM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY SCATTERED SEVERE STORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS THIS AFTERNOON AND EVENING. A SLOW MOVING COLD FRONT WILL TRACK ACROSS THE MOIST AND UNSTABLE ATMOSPHERE. THE PRIMARY RISKS ARE LARGE HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS GUSTS UP TO 70 MPH. A FEW TORNADOES CAN BE RULED OUT...ESPECIALLY FOR EAST CENTRAL MISSISSIPPI. WHILE SEVERE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA NORTH OF THE HIGHWAY 84 CORRIDOR...THE MOST INTENSE STORMS WILL BE NORTH OF INTERSTATE 20. IN ADDITION TO THE RISK OF SEVERE STORMS...HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL BE LIKELY FOR MUCH OF THE REGION. MANY AREAS ALONG A LINE FROM HOLLANDALE TO DURANT TO MACON HAVE RECEIVED RAINFALL AMOUNTS OF 2 TO 4 INCHES. HEAVY DOWNPOURS HAVE ALREADY CAUSED ROAD CLOSURES IN A FEW COMMUNITIES. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES...WITH ISOLATED AMOUNTS NEAR 6 INCHES WILL BE POSSIBLE THROUGH THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 20, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
738 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL KILMICHAEL 33.44N 89.57W
04/20/2011 E1.75 INCH MONTGOMERY MS EMERGENCY MNGR
&&
DLLocal storm report, Apr 20, 7:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
749 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 E NORTH CARROLLTON 33.51N 89.87W
04/20/2011 CARROLL MS LAW ENFORCEMENT
MULTIPLE TREES DOWNED BETWEEN CARROLLTON AND WINONA.
&&
DLLocal storm report, Apr 20, 7:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
751 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG GRENADA 33.78N 89.81W
04/20/2011 GRENADA MS EMERGENCY MNGR
POWER POLES SNAPPED...TREES DOWNED...AND A PORCH BLOWN
OFF A HOUSE
&&
DLLocal storm report, Apr 20, 7:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
758 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 E GRENADA 33.78N 89.76W
04/20/2011 GRENADA MS EMERGENCY MNGR
SEVERAL TREES AND POWER LINES DOWNED ACROSS THE CITY OF
GRENADA...AND IN GRENADA COUNTY EAST OF THE CITY.
&&
DLLocal storm report, Apr 20, 8:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
800 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG COLUMBUS 33.51N 88.40W
04/20/2011 LOWNDES MS EMERGENCY MNGR
A TREE WAS DOWNED ALONG 20TH ST N.
&&
DLLocal storm report, Apr 20, 8:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
804 PM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
DLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
1.2 hours before the tornado, 147 km from the path. April 21, 2011.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2137 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 7.1 K/km
Jackson, MS (KJAN), 12:00Z
10.8 hours after it, 147 km from the path. April 21, 2011.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -161 J/kg
- Surface CAPE
- 35 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.5 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:13 UTC | HAIL 0.88 | Starkville | Oktibbeha, MS | SIZES RANGING FROM DIME TO NICKEL SIZE |
| 22:20 UTC | HAIL 1.75 | 2 E Starkville | Oktibbeha, MS | QUARTER TO GOLF BALL SIZE HAIL |
| 22:35 UTC | HAIL 1.75 | 4 E Starkville | Oktibbeha, MS | REPORTED IN THE HIGHLAND PLANTATION AREA |
| 22:45 UTC | FLASH FLOOD | Starkville | Oktibbeha, MS | FLASH FLOODING IN AND AROUND STARKVILLE. SEVERAL HOMES FLOODED...CARS SUBMERGED AND ROADS COVERED WITH WATER. |
| 22:53 UTC | HAIL 1.25 | Carrollton | Carroll, MS | |
| 23:15 UTC | TSTM WND DMG | 3 E North Carrollton | Carroll, MS | MULTIPLE TREES DOWNED BETWEEN CARROLLTON AND WINONA. |
| 23:15 UTC | HAIL 0.75 | 4 S Starkville | Oktibbeha, MS | |
| 23:25 UTC | HAIL 1 | Elliott | Grenada, MS | |
| 23:35 UTC | HAIL 2.5 | 2 Se Duck Hill | Montgomery, MS | HALF DOLLAR TO TENNIS BALL HAIL NEAR DUCK HILL. |
| 23:55 UTC | HAIL 1 | Vaiden | Carroll, MS | |
| 00:00 UTC | HAIL 2.5 | Sweatman | Montgomery, MS | |
| 00:05 UTC | HAIL 1 | 5 Wsw Grenada | Grenada, MS | REPORTED ALONG GILLON RD |
| 00:05 UTC | TORNADO | Vaiden | Carroll, MS | NUMEROUS TREES DOWN SOME ACROSS ROADS. TWO TREES FELL ON A HOUSE...ONE CAUSED MAJOR DAMAGE AND ONE MINOR DAMAGE. POSSIBLE TORNADO FROM REPORTS OF SIGHTINGS |
| 00:10 UTC | TSTM WND DMG | 2 N North Carrollton | Carroll, MS | TREE DOWN ON TOP OF A MOBILE HOME |
| 00:12 UTC | TORNADO | North Carrollton | Carroll, MS | TREES DOWN IN THE AREA...ONE FELL ON A HOUSE TRAILER. POSSIBLE TORNADO BASED ON SIGHTINGS |
| 00:22 UTC | TSTM WND DMG | 5 Ssw Grenada | Grenada, MS | TREE KNOCKED DOWN ON TO A MOBILE HOME |
| 00:30 UTC | FLASH FLOOD | Duck Hill | Montgomery, MS | SEVERAL ROADS IMPASSABLE IN THE DUCK HILL AREA DUE TO FLOODING |
| 00:35 UTC | TSTM WND DMG | Grenada | Grenada, MS | POWER POLES SNAPPED...TREES DOWNED...AND A PORCH BLOWN OFF A HOUSE |
| 00:35 UTC | HAIL 1.75 | Kilmichael | Montgomery, MS | |
| 00:40 UTC | TSTM WND DMG | 3 E Grenada | Grenada, MS | SEVERAL TREES AND POWER LINES DOWNED ACROSS THE CITY OF GRENADA...AND IN GRENADA COUNTY EAST OF THE CITY. |
| 00:40 UTC | TSTM WND DMG | Duck Hill | Montgomery, MS | SEVERAL TREES DOWN ACROSS ROADS IN THE DUCK HILL AREA. |
| 00:55 UTC | TSTM WND DMG | Sturgis | Oktibbeha, MS | TREE DOWN ON A CAR AND A HOME. ALSO...TREE DOWN BLOCKING HIGHWAY 12 NORTH OF STURGIS |
| 00:58 UTC | TSTM WND DMG | Calhoun City | Calhoun, MS | SEVERAL TREES DOWN IN CITY |
| 01:00 UTC | TSTM WND DMG | Houston | Chickasaw, MS | *** 1 INJ *** TREES DOWN COUNTY WIDE. ONE TREE FELL ON A HOME IN HOUSTON RESULTING IN INJURIES TO A CHILD. THE CHILD WAS TREATED FOR CUTS AND BRIUSES AND RELEASED. |
| 01:08 UTC | TSTM WND DMG | 10 E Kilmichael | Choctaw, MS | SEVERAL TREES DOWN ACROSS ROADS IN THE STEWART COMMUNITY. |
| 01:09 UTC | TORNADO | 9 Wsw Eupora | Webster, MS | STORM SURVEY FOUND A 3.5 MILE TORNADO PATH WITH A MAX WIDTH OF 150 YARDS 1 S OF TOMNOLEN TO 2.7 NNE OF TOMNOLEN. HARDWOOD AND PINE TREE DAMAGE...ALONG WITH ROOF DAMAGE TO HOMES WAS INDICATIVE OF EF-1 DAMAGE WITH MAX ESTI |
| 01:10 UTC | TSTM WND DMG | 7 Nne Hesterville | Attala, MS | A COUPLE TREES WERE DOWNED ALONG CR 3122 |
| 01:10 UTC | TSTM WND DMG | Vardaman | Calhoun, MS | TREES AND POWER LINES DOWN...HOMES DAMAGED. A TREE WAS UPROOTED ON HIGHWAY 8 WHICH PULLED UP A GAS LINE. |
| 01:25 UTC | TSTM WND DMG | Eupora | Webster, MS | TREES DOWN ACROSS THE COUNTY. ONE FELL ON A HOUSE |
| 01:30 UTC | TSTM WND DMG | Houston | Chickasaw, MS | SEVERAL TREES DOWN IN TOWN |
| 01:45 UTC | TSTM WND DMG | 8 Wnw Starkville | Oktibbeha, MS | TREES DOWN IN THE NORTHWEST AND WEST-CENTRAL PART OF THE COUNTY. LOCATION APPROXIMATE. |
| 01:50 UTC | TSTM WND DMG | 2 Se Starkville | Oktibbeha, MS | TREES DOWN ON SOUTHEAST SIDE OF STARKVILLE |
| 01:50 UTC | TSTM WND DMG | 3 S Griffith | Clay, MS | TREE DOWN ON HOUSE ON CEDAR BLUFF LOOP |
| 01:52 UTC | TSTM WND DMG | 2 W Kosciusko | Attala, MS | TREES DOWN ON HWY 12 WEST OF KOSCIUSKO. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 20, 2011
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 2:14 AM EDT | EF1 | Pickaway, OH | 4.2 | 200 | $75,000 | ||
| April 20 | 2:22 AM EDT | EF1 | Franklin, OH | 2.5 | 100 | $35,000 | ||
| April 20 | 2:26 AM EDT | EF0 | Franklin, OH | 0.1 | 50 | $30,000 | ||
| April 20 | 1:30 AM CDT | EF1 | Simpson, KY | 3.7 | 100 | |||
| April 20 | 2:39 AM EDT | EF1 | Fairfield, OH | 2.6 | 300 | $45,000 | ||
| April 20 | 2:42 AM EDT | EF2 | Licking, OH | 3.9 | 100 | $45,000 | ||
| April 20 | 2:51 AM EDT | EF0 | Pike, OH | 0.2 | 50 | $10,000 | ||
| April 20 | 2:51 AM EDT | EF1 | Licking, OH | 0.2 | 75 | $40,000 | ||
| April 20 | 2:53 AM EDT | EF0 | Pike, OH | 0.1 | 50 | $70,000 | ||
| April 20 | 4:58 AM CDT | EF1 | Lawrence, AL | 2.6 | 100 | |||
| April 20 | 6:37 PM CDT | EF0 | Kimble, TX | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.